Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Great Falls, MT

June 28, 2018Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2018, 4:08 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 4:08 PM MDT (22:08 UTC)
Expired
Jun 28, 2018, 4:45 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Billings radar (KBLX), 135 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:43 PM MDTHAIL 17 W Forestgrove, MTMOSTLY SMALL HAIL WITH A FEW QUARTER-SIZED HAILSTONES MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS55 KTFX 282208
SVRTFX
MTC027-045-282245-
/O.NEW.KTFX.SV.W.0038.180628T2208Z-180628T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
408 PM MDT THU JUN 28 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  East central Judith Basin County in central Montana...
  South central Fergus County in central Montana...

* Until 445 PM MDT.

* At 407 PM MDT, a severe thunderstorm was located 10 miles south of
  Moore, or 22 miles southwest of Lewistown, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewistown, Moore, Glengarry, Heath, Buffalo and Garneill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4671 10979 4692 10995 4719 10930 4682 10900
TIME...MOT...LOC 2207Z 241DEG 42KT 4684 10976 

HAIL...1.25IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
791 
WWUS55 KTFX 282223
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
423 PM MDT THU JUN 28 2018

MTC045-282232-
/O.CAN.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Judith Basin MT-
423 PM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUDITH BASIN
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
      4719 10931 4717 10928 4695 10910 4690 10906
      4688 10906
TIME...MOT...LOC 2222Z 238DEG 34KT 4690 10963 

$$

MTC027-282245-
/O.CON.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Fergus MT-
423 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL FERGUS COUNTY...

At 422 PM MDT, a severe thunderstorm was located near Moore, or 14
miles southwest of Lewistown, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lewistown, Moore, Glengarry and Heath. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
      4719 10931 4717 10928 4695 10910 4690 10906
      4688 10906
TIME...MOT...LOC 2222Z 238DEG 34KT 4690 10963 

HAIL...1.25IN
WIND...60MPH
 
$$

KJ
087 
WWUS55 KTFX 282241
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
441 PM MDT THU JUN 28 2018

MTC027-282251-
/O.EXP.KTFX.SV.W.0038.000000T0000Z-180628T2245Z/
Fergus MT-
441 PM MDT THU JUN 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FERGUS COUNTY
WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4680 10973 4690 10978 4690 10976 4700 10975
      4719 10931 4717 10928 4695 10910 4690 10906
      4688 10906
TIME...MOT...LOC 2241Z 241DEG 42KT 4700 10936 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:52 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 28 2018

.SYNOPSIS...

Showers and thunderstorms are expected across most the region into
the overnight hours as a disturbance moves across the Northern
Rockies. A few storms east of a Hays, to Stanford, to White
Sulphur Springs line may become strong to severe and produce
damaging winds and large hail this evening. In addition,
thunderstorms moving over the same area may cause localized
flooding, especially in urban and poor drainage areas.

&&

.DISCUSSION...

Rest of this Afternoon and Tonight...A strong upper level shortwave
currently over the Intermountain West will slide across the
Northern Rockies this afternoon/evening and into the Northern High
Plains by Friday afternoon. At the same time, a weak Pacific front
will slide from west to east during the late afternoon and through
the evening. Recent meso-analysis depicts that weak to modest
instability has developed over portions of North Central and into
Southwest Montana, however, cloud cover has kept most areas capped
as of 2030z (which has limited thunderstorm development over our
area thus far). In addition, meso-analysis revealed impressively
strong shear of 50-60kts over the same areas, especially south and
east of a Great Falls to Turner line. For areas south and east of
a Hays, to Stanford, to White Sulphur Springs line where the
greatest instability/shear and a weakening cap was located/occurring,
a few scattered severe thunderstorms during the late
afternoon/evening hours are possible. At this time, it appears
that thunderstorms should begin to develop between approximately
2pm and 6pm across the higher terrain of Southwest Montana (i.e.
Elkhorn, Big Belt, and Bridger Mountains) and then quickly move
northeast at approximately 25 to 40 mph. While storm motion will
be quite fast, given relatively high precipitable water values
around 0.75 inches and the potential for storms to train, some
flooding of urban and poor drainage areas is possible. Stay tuned
for future updates and keep an eye to the sky if you have outdoor
plans. - Moldan

Friday through Saturday night...The upper level trof will reside
over the region on Friday and the flow aloft will become more
northwesterly on Saturday. As a result, expect below normal
temperatures and the chances for showers/scattered thunderstorms
continuing. However, precipitation amounts for Fri/Sat should be
lighter.

Sunday through Thursday...The overall pattern will reside around
an upper level low over the Pacific Northwest and an upper level
ridge trying to build over the upper Midwest. As a result, expect
temperatures to trend towards more seasonal normals next week,
with a small chance for a passing shower/thunderstorm. Monday
looks to be the day most favorable for some storms, otherwise Tue
thru Thursday the storms are expected to be quite isolated in
terms of coverage at this time. Brusda

&&

.AVIATION...
Updated 1800Z.
An upper level front is moving across Montana from the west. Expect
increasing mid/high level clouds through the day. Northwest surface
winds are expected behind a front this afternoon. Showers and
thunderstorms will develop in the early afternoon over Southwest MT
and move northeastward into Central MT by evening, mainly east of a
KHLN to KHVR line. Expect scattered storms to linger over Southwest
and Central MT into Friday morning. VFR conditions are expected but
MVFR/IFR conditions and erratic winds are likely in/near any storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  76  50  68  51 /  50  70  40  50
CTB  68  49  64  47 /  60  30  60  50
HLN  77  50  67  50 /  70  80  30  20
BZN  79  49  64  46 /  80  90  70  30
WEY  74  41  54  35 /  30  80  80  50
DLN  74  46  62  42 /  70  80  40  30
HVR  80  51  69  51 /  20  30  70  40
LWT  76  48  62  46 /  80  90  60  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 28, 2:53 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT THU JUN 28 2018

MTZ050-054-282130-
Judith Basin MT-Meagher MT-
253 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND SOUTH
CENTRAL JUDITH BASIN COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of White Sulphur Springs, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Checkerboard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 11058 4659 11069 4687 11039 4671 11027
      4650 11028
TIME...MOT...LOC 2052Z 262DEG 10KT 4658 11055

KJ
Special weather statement, Jun 28, 3:19 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT THU JUN 28 2018

MTZ051-282200-
Fergus MT-
319 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grass Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4680 10863 4674 10879 4675 10913 4680 10920
      4722 10873 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860
TIME...MOT...LOC 2119Z 227DEG 36KT 4685 10894

KJ
Special weather statement, Jun 28, 3:27 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
327 PM MDT THU JUN 28 2018

MTZ050-054-282215-
Judith Basin MT-Meagher MT-
327 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Harlowton, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4669 10982 4675 10996 4674 11003 4675 11005
      4672 11013 4672 11020 4671 11021 4672 11027
      4657 11028 4676 11046 4699 11003 4670 10979
TIME...MOT...LOC 2126Z 235DEG 31KT 4668 11027

KJ
Special weather statement, Jun 28, 3:40 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
340 PM MDT THU JUN 28 2018

MTZ013-050-051-282215-
Chouteau MT-Fergus MT-Judith Basin MT-
340 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN...
NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 415 PM
MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Denton, Suffolk and Coffee Creek.

LAT...LON 4711 11001 4722 11023 4771 10984 4748 10929
TIME...MOT...LOC 2139Z 219DEG 38KT 4716 11015

KJ
Special weather statement, Jun 28, 3:58 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT THU JUN 28 2018

MTZ050-051-282245-
Fergus MT-Judith Basin MT-
358 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Hobson, or 25 miles north of Harlowton, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lewistown, Moore, Glengarry, Buffalo and Garneill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4685 10925 4671 10987 4675 10998 4686 11008
      4719 10955
TIME...MOT...LOC 2158Z 240DEG 36KT 4680 10989

KJ
Special weather statement, Jun 28, 4:01 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT THU JUN 28 2018

MTZ050-051-282245-
Fergus MT-Judith Basin MT-
401 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 445 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stanford, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stanford, Denton, Coffee Creek, Windham, Moccasin, Utica, Benchland
and Danvers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4692 11004 4698 11029 4739 11019 4728 10966
TIME...MOT...LOC 2200Z 197DEG 26KT 4703 11014

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:53 PM MDTSpecial Weather StatementTFXMeagher37 min
Jun 28, 2:56 PM MDTSevere Thunderstorm WarningTFXJudith Basin, Meagher34 min
Jun 28, 3:19 PM MDTSpecial Weather StatementTFXFergus41 min
Jun 28, 3:27 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jun 28, 3:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 28, 3:55 PM MDTSevere Thunderstorm WarningTFXFergus20 min
Jun 28, 3:58 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 28, 4:01 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 28, 4:47 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 28, 5:03 PM MDTSevere Thunderstorm WarningTFXFergus27 min
Jun 28, 5:45 PM MDTSpecial Weather StatementTFXGallatin45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.